Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 253, NWS Sioux Falls, SD

September 19, 20174 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 19, 2017, 10:15 PM CDT for 4 counties in South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2017, 10:15 PM CDT (03:15 UTC)
Expired
Sep 19, 2017, 11:00 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Kingsbury County, SD, Lake County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 3:37 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2563 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
2.6
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted.

946 
WUUS53 KFSD 200315
SVRFSD
SDC077-079-097-111-200400-
/O.NEW.KFSD.SV.W.0253.170920T0315Z-170920T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1015 PM CDT TUE SEP 19 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  South central Kingsbury County in east central South Dakota...
  Northwestern Lake County in east central South Dakota...
  Southeastern Sanborn County in east central South Dakota...
  Miner County in east central South Dakota...

* Until 1100 PM CDT

* At 1015 PM CDT, a severe thunderstorm was located near Artesian, or
  15 miles northeast of Mitchell, moving northeast at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* This severe thunderstorm will be near, 
  Fedora around 1025 PM CDT. 
  Roswell around 1030 PM CDT. 
  Vilas around 1035 PM CDT. 
  Howard around 1040 PM CDT. 
  Winfred around 1050 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for southeastern
and east central South Dakota.

LAT...LON 4385 9795 4400 9804 4430 9738 4396 9712
TIME...MOT...LOC 0315Z 243DEG 35KT 4393 9786 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

Hanko
1 follow-up statement
098 
WWUS53 KFSD 200328
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1028 PM CDT TUE SEP 19 2017

SDC111-200337-
/O.CAN.KFSD.SV.W.0253.000000T0000Z-170920T0400Z/
Sanborn SD-
1028 PM CDT TUE SEP 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANBORN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until midnight CDT for east central
South Dakota.

LAT...LON 4388 9776 4410 9783 4430 9738 4396 9712
TIME...MOT...LOC 0327Z 243DEG 35KT 4399 9771 

$$

SDC077-079-097-200400-
/O.CON.KFSD.SV.W.0253.000000T0000Z-170920T0400Z/
Kingsbury SD-Lake SD-Miner SD-
1028 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTH CENTRAL KINGSBURY...NORTHWESTERN LAKE AND MINER COUNTIES...

At 1027 PM CDT, a severe thunderstorm was located over Roswell, or 23
miles northeast of Mitchell, moving northeast at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

This severe storm will be near...
  Vilas around 1035 PM CDT. 
  Howard around 1040 PM CDT. 
  Winfred around 1050 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for east central
South Dakota.

LAT...LON 4388 9776 4410 9783 4430 9738 4396 9712
TIME...MOT...LOC 0327Z 243DEG 35KT 4399 9771 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:25 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 19, 6:25 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
625 PM CDT Tue Sep 19 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 313 PM CDT Tue Sep 19 2017

Obviously the main forecast concern tonight continues to be TSRA and
severe weather chances. In the near term, cannot rule out a few
showers with isolated thunderstorms late this afternoon and early
evening across our South Dakota zones, mainly along and north of I
90, and across the northern sections of southwest MN, north of I 90.
This is due to an increasing low level jet aiding lift with warm air
advection in the low levels coupled with thetae advection.

However later this evening and overnight still appears to be the
main event. Currently, water vapor imagery shows the short wave
moving into northeast WY. 120 knot jet streak is noted, as it moves
from western SD early tonight, to northwest MN after midnight. This
is coupled with strong PV following the same area, so therefore the
primary mid and upper wave is definitely shearing off to the
northeast as it follows the steering winds tonight. This is a big
reason why the highest pops, categorical and likely, are still
warranted generally north of Interstate 90, with rapidly decreasing
pops heading south of I 90. Soundings continue to show more capping
along and south of I 90, with a stout inversion in place through 1.5
km. North of I 90, the inversion weakens and dissipates in the
critical 1.0 to 1.5km layer which should aid in continuing convection
as it moves eastward into southwest MN late tonight.

Initially, discrete cells should form along the low level wind
shift, ahead of the short wave, early this evening in our far
western zones. They should quickly morph into a line involving QLCS
properties generally north of I 90, possibly oozing down to I 90
itself at times in the late evening hours and overnight. The severe
weather threat generally appears along and north of I 90. North of I
90, deep layer 0-6km shear of 50 to 60 knots exists, with a very
strongly veering profile and a 40 to 50 knot level jet. In addition,
0-3km bulk shear vectors are perpendicular to the forecast line and
at 35 knots, certainly give a hail and wind threat. The type of
severe weather will include all types, with large hail and QLCS
damaging wind, and even a tornado threat right along highway 14 from
Huron to De Smet SD in the mid evening hours. So this is certainly
something to watch. Otherwise again as state above, the further
south you go, the more the capping takes over with less dynamics.
But also cannot rule out severe weather very close to I 90 due to
very unstable mid layers. For temperatures, used a blend of ECMWF
bias corrected and superblend values. In addition, beefed up winds
out of the northwest just behind the wind shift to 20 to 30 mph for
a brief time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 313 PM CDT Tue Sep 19 2017

Surface high pressure across the Central into Northern Plains will
lead to a pleasant day across the area.  As flow turns southerly
Wednesday night into Thursday, will draw heat and humidity northward
into the Northern Plains.  Have raised forecast highs both Thursday
and Friday. GFS suggests near saturation between 800-900 mb Thursday
night, and with steep lapse rates aloft, model soundings are
convectively unstable.  This near saturation is not supported by the
NAM or ECMWF, so kept pops in the slight chance range Thursday
evening.

Better chances for precipitation on Friday night as leading waves
eject northeastward out of a very slow moving longitudinal trough.
With blocking pattern across the east due to the two tropical
systems off the east coast, have sided closer to the slower
evolution of the system this weekend.  Have raised temperatures on
Friday, and focused pops further to the west Friday night into
Saturday.  PWAT values are clouded through the weekend due to model
convection, but with nearly stalled boundary and PWATs of 1.50-
1.75", potential for heavy rain exists Saturday- Monday.

Cooler weather develops behind the trough early next week with 925
hpa temps falling into the upper single digits.  This should
temperatures slightly below normal into the middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 618 PM CDT Tue Sep 19 2017

Thunderstorms are expected to develop over central SD by 02Z and
sweep across the area overnight, affecting locales mainly along
and north of Interstate 90, including KHON and KFSD. Some of these
storms could be severe. Gusty southerly winds will transition to
northwesterly behind the front, briefly picking up with the
frontal passage. A low level jet ahead of the front will result in
low level wind shear at KSUX through 06Z. By later tonight all
sites will experience VFR conditions through the remainder of the
TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...BT
AVIATION...JM
Hazardous weather outlook, Sep 19, 6:57 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
657 PM CDT Tue Sep 19 2017

IAZ001-002-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062-
064>067-210000-
Lyon IA-Osceola-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Lincoln SD-
657 PM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will develop by this evening along a line
from Chamberlain to Huron, then progress with a frontal boundary
as it slides eastward through the overnight. Initially, storms
will be discrete with the risk of hail up to golf ball size, winds
to 70 mph, and even an isolated tornado. Storms should transition
during the later evening toward more linear or bowing structures,
with somewhat lesser hail size threat, but damaging wind
potential to around 80 mph along with a continued tornado threat
well after dark, even into southwest Minnesota toward midnight.

In general, the chance for storms increases heading farther north
from Interstate 90 this evening, with the greatest chances from
Huron to Marshall. This is a potential severe weather event much
more typical of July than September.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm risks will return by Friday and continue into next
weekend. At this time, it is too early to determine the exact
location for a severe weather risk, but a few strong to severe
storms are likely during this period. An elevated heavy rainfall
risk will also be present from Friday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 6 pm to 1 am for many areas north
of Interstate 90, and possible near and south of Interstate 90.

IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ050-063-068>071-
210000-
Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-
Clay SD-Union-
657 PM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Risk for a few thunderstorms will begin toward south central
South Dakota by mid evening, spreading quickly eastward into
northwest Iowa in the early overnight hours. This is a very
conditional risk for severe weather, as any storms that manage to
develop as far south as the Missouri River corridor would have
potential for large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return by later Friday and continue at times
through next weekend. The risk for severe storms remains somewhat
uncertain at this time, but there is likely the threat for some
areas of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 7 pm and 1 am tonight.

In the hours before

Local storm report, Sep 19, 9:24 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             8 SW HERRICK            43.03N 99.30W
09/19/2017  E1.25 INCH       GREGORY            SD   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZED HAIL.

&&

AK
Local storm report, Sep 19, 9:26 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             WHITE LAKE              43.73N 98.71W
09/19/2017  E1.50 INCH       AURORA             SD   EMERGENCY MNGR

&&

AK
Local storm report, Sep 19, 9:30 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             8 SSE KIMBALL           43.65N 98.88W
09/19/2017  E1.00 INCH       BRULE              SD   EMERGENCY MNGR

            QUARTER SIZE HAIL AT GRASS RANCH COLONY.

&&

AK
Local storm report, Sep 19, 9:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             7 NE WOONSOCKET         44.13N 98.17W
09/19/2017  E1.00 INCH       SANBORN            SD   TRAINED SPOTTER

&&

AK
Local storm report, Sep 19, 10:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND GST     2 N LAKE ANDES          43.19N 98.54W
09/19/2017  M53 MPH          CHARLES MIX        SD   TRAINED SPOTTER

&&

AK
Local storm report, Sep 19, 10:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TSTM WND GST     2 N MITCHELL            43.77N 98.03W
09/19/2017  M58 MPH          DAVISON            SD   ASOS

&&

FERGUSON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:59 PM CDTSevere Thunderstorm WarningFSDBeadle31 min
Sep 19, 8:08 PM CDTTornado WarningFSDBeadle22 min
Sep 19, 8:38 PM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Jerauld, Sanborn52 min
Sep 19, 8:53 PM CDTSevere Thunderstorm WarningFSDAurora, Brule52 min
Sep 19, 8:57 PM CDTSevere Thunderstorm WarningFSDGregory48 min
Sep 19, 9:17 PM CDTTornado WarningFSDAurora, Brule28 min
Sep 19, 9:21 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Kingsbury, Miner, Sanborn39 min
Sep 19, 9:41 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson, Sanborn49 min
Sep 19, 9:55 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn46 min
Sep 19, 10:00 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Douglas, Hanson, Hutchinson45 min
Sep 19, 10:39 PM CDTSevere Thunderstorm WarningFSDHanson, Kingsbury, Lake, McCook, Miner, Minnehaha and 1 more36 min
Sep 19, 11:04 PM CDTTornado WarningFSDLake, McCook, Minnehaha, Moody26 min
Sep 19, 11:08 PM CDTSevere Thunderstorm WarningFSDBrookings, Lake, McCook, Minnehaha, Moody52 min
Sep 19, 11:29 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha46 min
Sep 19, 11:47 PM CDTSevere Thunderstorm WarningFSDBrookings43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.